Excessive thirst in dogs

Written by rena sherwood
  • Share
  • Tweet
  • Share
  • Pin
  • Email
Excessive thirst in dogs
(Brandt Luke Zorn: Wikimedia Commons)

Dogs normally drink more often in hot weather or after exercise. But dogs should not be draining their water bowls every waking moment. Excessive thirst in dogs is always a sign that the dog needs to go to the vet as soon as possible. This is a symptom of several potentially lethal medical conditions. It is important to know your dog's drinking habits so you can quickly spot when he is drinking too much.

Other People Are Reading

Identification

Although all dogs are different, the average amount of water a dog drinks is 3 to 4 cups for every 9.07kg. that the dog weighs. Drinking much more than that every day is excessive drinking, or polydipsia. Because of all of this drinking, the dog will have to urinate far more frequently than usual. If you can't monitor your dog's water intake, then pay attention to how often he needs to go outside.

Significance

When a dog needs to drink far more than usual, there is usually something wrong with the kidneys, liver or calcium levels in the blood. These can all interfere with the dog's ability to absorb water. This makes the dog feel thirsty all the time. If the problem is left untreated, the dog will not be able to drink enough water to satisfy the thirst, because the water will not be absorbed and will go right through the body.

Diabetes

Excessive thirst and excessive urination in dogs are the first symptoms of canine diabetes. The dog will usually have a sharp increase in appetite, and many begin to lose weight. The Veterinarians' Guide to Your Dog's Symptoms states that as canine diabetes progresses, the dog will lose its appetite but will become more and more thirsty.

Other Causes

Other medical ailments that can cause excessive drinking include Cushing's syndrome, kidney failure, liver disease, an infection of the uterus in unspayed female dogs, known as pyometra, and hyperglycaemia. Some dogs with canine cognitive dysfunction (dementia) may also begin drinking excessively.

Side Effect

Increases in thirst and urination in dogs are sometimes side effects of some medications, such as cortisone. This is because the medication may be interfering with the dog's kidneys or liver. Contact a vet at once if the dog is taking a new medication and begins drinking and urinating far more than usual.

Don't Miss

Filter:
  • All types
  • Articles
  • Slideshows
  • Videos
Sort:
  • Most relevant
  • Most popular
  • Most recent

No articles available

No slideshows available

No videos available

By using the eHow.co.uk site, you consent to the use of cookies. For more information, please see our Cookie policy.